What is drug-induced liver disease?
Also known as: drug-induced hepatitis.
If use on over-the-counter medications, prescriptions medications, herbs and supplements or illegal drugs ultimately leads an individual to develop liver problems, this is known as drug-induced liver disease. These diseases can vary widely in nature and severity.
What causes drug-induced liver disease?
Certain drugs, whether they be over-the-counter, prescription, or illicit, can directly damage the tissue of the liver. Over time, this damage leads to liver disease. Certain drugs can also be transformed by the liver into chemicals that are toxic to the liver, also causing damage that leads to drug-induced liver disease.
What are the symptoms of drug-induced liver disease?
Drug-induced liver disease can cause jaundice (yellowing of the skin and eyes), itchy skin, swelling of the abdomen or legs, kidney problems, easy bruising, gastrointestinal bleeding, mental problems, liver failure and various other symptoms.
What are drug-induced liver disease care options?
Stopping use of the offending drug is the most important treatment for drug-induced liver disease. Certain medications can help to minimize the amount of damage done to the liver and prevent it from worsening. In cases of advanced liver disease, a liver transplant might be a viable option.
Reviewed by: Shifra A Koyfman, MD
This page was last updated on: 1/29/2019 3:21:13 PM
© 2024 Nicklaus Children's Hospital. All Rights Reserved.